Hyperammonaemia in Absence of Deranged Liver Enzymes with Valproate: A Case Report

Authors

  • Amit B. Nagdive
  • Prakash B. Behere
  • Siddharth Sethi
  • Rouchelle Fernandes

DOI:

https://doi.org/10.37506/ijfmt.v15i2.14268

Keywords:

Hyperammonaemia, Sodium Valproate, ADHD with conduct disorder, Epileptiform discharges

Abstract

Valproate is used for various neurological and psychiatric conditions. It has various adverse effects, most
of which are mild and transient, however, hyperammonaemia in the absence of abnormal liver function
is an uncommon and life-threatening side effect. The exact mechanism for this is unknown, but several
mechanisms have been described for the same. We present a case of 11-year-old male patient belonging
to a broken family. Initially he was diagnosed as a case of ADHD with conduct disorder. However due to
non-response to medications, over time, a EEG was done and was found to have generalised epileptiform
discharges, He was maintaining well on Valproate, but had an acute exacerbation of symptoms on being
off medications for 2 weeks and grandmother restarting Valproate in high dose. Response to the treatment
provided to the patient was rewarding.

Author Biographies

Amit B. Nagdive

Associate Professor

Prakash B. Behere

Director Professor

Siddharth Sethi

Resident, Dept. of Psychiatry, Jawaharlal Nehru Medical College,
Datta Meghe Institute of Medical Sciences (Deemed to be University), Sawangi, Wardha, Maharashtra

Rouchelle Fernandes

Resident, Dept. of Psychiatry, Jawaharlal Nehru Medical College,
Datta Meghe Institute of Medical Sciences (Deemed to be University), Sawangi, Wardha, Maharashtra

Published

2021-03-24

How to Cite

Amit B. Nagdive, Prakash B. Behere, Siddharth Sethi, & Rouchelle Fernandes. (2021). Hyperammonaemia in Absence of Deranged Liver Enzymes with Valproate: A Case Report. Indian Journal of Forensic Medicine & Toxicology, 15(2), 52-55. https://doi.org/10.37506/ijfmt.v15i2.14268